Like other stimulants that are used for ADHD management, Vyvanse has a strong potential for abuse. Many users take Vyvanse that has not been prescribed to them, or they take more than the recommended dosage. Vyvanse has several dangerous side effects that are sometimes caused by abusing the drug.
1. Heart Problems
One of the most serious side effects of Vyvanse is the drug’s effect on the heart. According to the NLM, Vyvanse can cause:
- Increased blood pressure
- Increased heart rate
- Heart attack
- Sudden death
These symptoms are most common in those with heart defects or a family history of heart problems. Chest pains, fainting, and shortness of breath are signs of a possible heart problem caused by Vyvanse abuse. If you notice any of these signs in someone who is abusing Vyvanse, call 911 immediately.
2. Weight Loss
The weight loss associated with Vyvanse abuse can be very dangerous. Sometimes, people will abuse the drug for this effect specifically. Vyvanse curbs the appetite as a stimulant and makes it easier to focus without the desire for food. As stated by DailyMed, a study of the effects of Vyvanse found that “higher doses were associated with greater weight loss with 4 weeks of treatment.” This can often be a cause of, and a dangerous symptom of, Vyvanse abuse.
3. Mania and Erratic Behavior
A person who is abusing Vyvanse often does so in bursts, taking the drug for several days without sleeping. According to the FDA, Vyvanse has strong behavioral effects which include:
- Suspicion of others
- “Believing things that are not true”
The abuse of Vyvanse in this way often causes this type of behavior. Manic, “frenzied, or abnormally excited mood[s]” are also common (NLM). A person who has been using the medication in high doses for several days straight may endanger him or herself with this behavior as well as upset friends and family.
4. Circulation Problems
According to the FDA, someone who has been abusing Vyvanse might experience signs of peripheral vasculopathy, or problems with circulation in the blood vessels of the extremities. This usually correlates to circulation issues in the finger and toes. They may begin to “feel numb, cool, painful” or may “change color from pale, to blue, to red.” This can be very dangerous to a person’s health, and any adult or child exhibiting these signs should receive treatment immediately.
Hallucinations are also a frequent and dangerous side effect Vyvanse abuse. The drug is a central nervous system stimulant, and therefore, acts strongly on the brain. If abused in high doses, Vyvanse can cause hallucinations in children and adults, especially when the abuser has not slept in a long time. The hallucinations can be either visual or auditory (NLM), and they are an immediate sign that you should contact your doctor and seek help.
These side effects of Vyvanse abuse are all very dangerous to the abuser and terrifying for friends and family. Make sure to get treated immediately for any of these signs of Vyvanse abuse. Go to a hospital or detox center and let the doctors there take care of your symptoms and help you get clean from Vyvanse.